Open Access
August 2001 Conditionally Specified Distributions: An Introduction (with comments and a rejoinder by the authors)
Barry C. Arnold, Enrique Castillo, José María Sarabia
Statist. Sci. 16(3): 249-274 (August 2001). DOI: 10.1214/ss/1009213728


A bivariate distribution can sometimes be characterized completely by properties of its conditional distributions. The present article surveys available research in this area. Questions of compatibility of conditional specifications are addressed as are characterizations of distributions based on their having conditional distributions that are members of prescribed parametric families of distributions. The topics of compatibility and near compatibility of conditional distributions are discussed. Estimation strategies for conditionally specified distributions are summarized. Additionally, certain conditionally specified densities are shown to provide convenient flexible conjugate prior families in certain multi- parameter Bayesian settings.


Download Citation

Barry C. Arnold. Enrique Castillo. José María Sarabia. "Conditionally Specified Distributions: An Introduction (with comments and a rejoinder by the authors)." Statist. Sci. 16 (3) 249 - 274, August 2001.


Published: August 2001
First available in Project Euclid: 24 December 2001

zbMATH: 1059.62511
MathSciNet: MR1874154
Digital Object Identifier: 10.1214/ss/1009213728

Keywords: compatibility , conjugate priors , exponential families , Functional equations , near-compatibility , normal conditionals

Rights: Copyright © 2001 Institute of Mathematical Statistics

Vol.16 • No. 3 • August 2001
Back to Top